School of Medicine and Health Sciences Poster Presentations

Title

Survival after profound acidosis and rhabdomyolysis due to dietary supplement use

Document Type

Poster

Keywords

profound acidosis; rhabdomyolysis; dietary supplement

Publication Date

4-2017

Abstract

Severe acidosis below a pH of 6.7 is rarely compatible with life. We describe a case of a 40-year-old man who presented to the emergency department with altered mental status and syncope. His initial arterial blood gas demonstrated a pH of 6.6 and a lactate of more than 20 mmol/L. The patient was intubated, started on sodium bicarbonate, and admitted to the critical care unit. During his hospitalization, he developed rhabdomyolysis with creatinine kinase reaching more than 158 000 IU/L and subsequent renal failure requiring hemodialysis. After an extensive evaluation, his presentation was attributed to dietary supplement use and exercise. With the widespread popularity of supplements and the limited regulation of the industry by the Food and Drug Administration, it is essential that emergency providers be aware of the potential for supplements to have adverse effects and appropriately counsel patients on the risks involved with dietary supplementation.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Open Access

1

Comments

Poster to be presented at GW Research Day 2017.

This document is currently not available here.

Share

COinS
 

Survival after profound acidosis and rhabdomyolysis due to dietary supplement use

Severe acidosis below a pH of 6.7 is rarely compatible with life. We describe a case of a 40-year-old man who presented to the emergency department with altered mental status and syncope. His initial arterial blood gas demonstrated a pH of 6.6 and a lactate of more than 20 mmol/L. The patient was intubated, started on sodium bicarbonate, and admitted to the critical care unit. During his hospitalization, he developed rhabdomyolysis with creatinine kinase reaching more than 158 000 IU/L and subsequent renal failure requiring hemodialysis. After an extensive evaluation, his presentation was attributed to dietary supplement use and exercise. With the widespread popularity of supplements and the limited regulation of the industry by the Food and Drug Administration, it is essential that emergency providers be aware of the potential for supplements to have adverse effects and appropriately counsel patients on the risks involved with dietary supplementation.